Antibiotic-associated diarrhea occurs when antibacterial medications (antibiotics) upset the balance of good and bad bacteria in your gastrointestinal tract.
The antibiotics most likely to cause diarrhea
Nearly all antibiotics can cause antibiotic-associated diarrhea, colitis or pseudomembranous colitis. The antibiotics most commonly linked to antibiotic-associated diarrhea include:
- Cephalosporins, such as cefixime (Suprax) and cefpodoxime
- Clindamycin (Cleocin)
- Penicillins, such as amoxicillin (Amoxil, Larotid, others) and ampicillin
- Fluoroquinolones, such as ciprofloxacin (Cipro) and levofloxacin (Levaquin)
How antibiotics cause diarrhea
Your digestive tract is a complex ecosystem that's home to millions of microorganisms (intestinal flora), including hundreds of species of bacteria. Many of these bacteria are beneficial, performing essential functions.
But some of the bacteria that normally inhabit your intestinal tract are potentially dangerous. These harmful bacteria are usually kept in check by beneficial bacteria unless the delicate balance between the two is disturbed by illness, medications or other factors.
Antibiotics can be especially disruptive to intestinal flora because they destroy beneficial bacteria along with harmful ones. Sometimes, without enough "good" microorganisms, "bad" bacteria that are resistant to the antibiotic you received grow out of control, producing toxins that can damage the bowel wall and trigger inflammation.
Clostridium difficile causes most serious antibiotic-associated diarrhea
The bacterium responsible for almost all cases of pseudomembranous colitis and many instances of severe antibiotic-associated diarrhea is C. difficile. Most people acquire a C. difficile infection during a stay in a hospital or nursing home after they've received antibiotics.
June 11, 2013
- Feldman M, et al. Sleisenger & Fordtran's Gastrointestinal and Liver Disease: Pathophysiology, Diagnosis, Management. 9th ed. Philadelphia, Pa.: Saunders Elsevier; 2010. http://www.mdconsult.com/books/about.do?eid=4-u1.0-B978-1-4160-6189-2..X0001-7--TOP&isbn=978-1-4160-6189-2&about=true&uniqId=229935664-2192. Accessed March 30, 2013.
- Rakel RE. Textbook of Family Medicine. 8th ed. Philadelphia, Pa.: Saunders Elsevier; 2011. http://www.mdconsult.com/das/book/body/191205553-4/0/1481/0.html#. Accessed March 30, 2013.
- Diarrhea. National Institute of Diabetes and Digestive and Kidney Diseases. http://digestive.niddk.nih.gov/ddiseases/pubs/diarrhea/#treated. Accessed March 27, 2013.
- LaMont JT. Clostridium difficile in adults: Clinical manifestations and diagnosis. http://www.uptodate.com/home/html. Accessed March 25, 2013.
- Ray CG, et al., eds. Sherris Medical Microbiology. 5th ed. New York, N.Y.: The McGraw-Hill Companies; 2010. http://www.accessmedicine.com/content.aspx?aID=6936101. Accessed April 2, 2013.
- LaMont JT. Clostridium difficile in adults: Epidemiology, microbiology, and pathophysiology. http://www.uptodate.com/home. Accessed March 25, 2013.
- Rebmann T, et al. Preventing Clostridium difficile infections: An executive summary of the Association for Professionals in Infection Control and Epidemiology's elimination guide. American Journal of Infection Control. 2011;39:239.
- Surawicz CM, et al. Guidelines for diagnosis, treatment, and prevention of Clostridium difficile infections. The American Journal of Gastroenterology. In press. Accessed March 25, 2013.
- Wanke CA. Approach to the adult with acute diarrhea in developed countries. http://www.uptodate.com/home. Accessed April 2, 2013.
- Hempel S, et al. Probiotics for the Prevention and Treatment of Antibiotic-Associated Diarrhea. Journal of the American Medical Association. 2012;307:1959.
- Rohren CH (expert opinion). Mayo Clinic, Rochester, Minn. April 8, 2013.
You Are ... The Campaign for Mayo Clinic
Mayo Clinic is a not-for-profit organization. Make a difference today.